Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 78, NWS Charleston, SC

May 7, 1998Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 7, 1998, 4:20 PM EDT for Colleton County, South Carolina. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1998, 4:20 PM EDT (20:20 UTC)
Expired
May 7, 1998, 5:20 PM EDT
In force
60 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

What was reported inside it

TimeReportWhereRemark
May 7, 4:30 PM EDTThunderstorm Wind 50Lodge, SCSeveral trees down.
May 7, 4:40 PM EDTThunderstorm Wind 50Green Pond, SCTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 072019 RRA
SVRCHS
SCC029-072120-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLLETON COUNTY IN SOUTH CAROLINA

* UNTIL 520 PM EDT

* AT 415 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM IN WEST CENTRAL COLLETON COUNTY NEAR
  YEMASSEE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREEN POND NEAR HWY 17 AND STATE ROUTE 303 AT 430 PM.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:45 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 7, 2:45 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT THU MAY 7 1998

LOW LEVEL JET OF 35-40 KT WILL BE ACROSS
S COASTAL SC/SERN GEORGIA THROUGH MUCH OF
THE OVERNIGHT PERIOD AS UPPER LEVEL DYNAMICS MOVE
INTO PLACE FOR THE NEXT ROUND OF SIGNIFICANT/
POTENTIALLY SEVERE WEATHER. WITH DEWPOINTS
REMAINING IN THE MIDDLE 60S TO AROUND 70...
WOULD LIKE TO LEAVE IN FEW POSSIBLY SEVERE TONIGHT.

CWF...WILL CONTINUE CURRENT TREND WITH WINDS AND SEAS.

.CHS...SCA CAPE ROMAIN TO SAVANNAH.

CHS AIRPORT   067/085/063/084  731
CHS CITY      070/083/068/081
SAV AIRPORT   068/086/064/086  731
JH

In the hours before

Special weather statement, May 7, 4:00 PM EDT, 20 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-
AMZ330-335-350-352-354-081200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT THU MAY 7 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES...

IN SOUTH CAROLINA...
ALLENDALE    BEAUFORT   BERKELEY  CHARLESTON   COLLETON
DORCHESTER   HAMPTON    JASPER

IN GEORGIA...
BRYAN     BULLOCH   CANDLER   CHATHAM    EFFINGHAM   EVANS
JENKINS   LIBERTY   LONG      MCINTOSH   SCREVEN     TATTNALL

A WARM FRONT WILL MOVE NORTH OF THE AREA TONIGHT AS AN UPPER LEVEL
DISTURBANCE APPROACH FROM NORTHWEST. AS A RESULT...THUNDERSTORMS
ARE EXPECTED TO MOVE INTO SOUTHEAST GEORGIA AND SOUTH COASTAL
SOUTH CAROLINA.

WITH DEW POINTS REMAINIING IN THE UPPER 60S TO AROUND 70...SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE. THE GREATEST THREAT WILL BE
DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED
TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY AND
TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO
STATIONS FOR FURTHER INFORMATION...STATEMENTS AND POSSIBLE WARNINGS.

JH
Special weather statement, May 7, 4:00 PM EDT, 20 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-
AMZ330-335-350-352-354-081200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT THU MAY 7 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES...

IN SOUTH CAROLINA...
ALLENDALE    BEAUFORT   BERKELEY  CHARLESTON   COLLETON
DORCHESTER   HAMPTON    JASPER

IN GEORGIA...
BRYAN     BULLOCH   CANDLER   CHATHAM    EFFINGHAM   EVANS
JENKINS   LIBERTY   LONG      MCINTOSH   SCREVEN     TATTNALL

A WARM FRONT WILL MOVE NORTH OF THE AREA TONIGHT AS AN UPPER LEVEL
DISTURBANCE APPROACH FROM NORTHWEST. AS A RESULT...THUNDERSTORMS
ARE EXPECTED TO MOVE INTO SOUTHEAST GEORGIA AND SOUTH COASTAL
SOUTH CAROLINA.

WITH DEW POINTS REMAINIING IN THE UPPER 60S TO AROUND 70...SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE. THE GREATEST THREAT WILL BE
DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED
TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY AND
TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO
STATIONS FOR FURTHER INFORMATION...STATEMENTS AND POSSIBLE WARNINGS.

JH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:50 PM EDTSevere Thunderstorm WarningCHSAllendale45 min
May 7, 2:40 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton45 min
May 7, 3:27 PM EDTSevere Thunderstorm WarningCHSHampton48 min
May 7, 4:34 PM EDTTornado WarningCHSColleton46 min
May 7, 5:15 PM EDTTornado WarningCHSCharleston45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.